Phenobarbital and Bone Density

JJR1956

New
Messages
154
Reaction score
0
Points
0
I've been taking Phenobarbital for the past 10 years. I haven't had any seizure activity at all...."NONE"! The problem is, I had a Bone Density test and my bones are so brittle from it. I actually have 3 micro fractures in my left wrist. I do a lot of hiking, and the strap on my poles go around my wrist. They're not tight, but I think that's what did the damage. It hurts like a #%&%!!!

My question is: does anyone else have this problem if you're taking Pheno? I'm gonna be 60 in a few weeks, so maybe age has something to do with it also.

What a double edge sword that drug is, huh? Helped stop my E, but is messing up my bones. :huh:
 

masterjen

New
Messages
2,080
Reaction score
0
Points
0
. . . and perhaps vitamin D, depending on how much sun you are exposed to and what the Vitamin D levels are in your body (can be measured with a blood test). Vitamin D helps the body absorb the calcium.
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
Do lamotrgine do aswell cos I was called in for 1 then bone scan now mri
 

Nakamova

Super Moderator / Thank You Queen
Moderator
Messages
16,719
Reaction score
184
Points
173
Lamotrigine isn't known to be associated with bone loss. Doesn't mean it isn't, but all the studies done so far haven't shown a connection.

The AEDs that have shown clear negative effects on bone are phenytoin, phenobarbital, primidone, and carbamazepine.
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
I find mystery how different things work when some people same tho g
 

JJR1956

New
Messages
154
Reaction score
0
Points
0
Thanks for the replies. My Nero told me to take this because it has enough Calcium and vitamin D in it. He told me to take it about a year ago, but I never took it. Now I'm sorry I didn't listen to him.

 

MaryK

Stalwart
Messages
359
Reaction score
0
Points
66
Did you have a full DEXA scan or just the abbreviated where they image only your wrists and/or ankles. The best DEXA to have would be the scan where your hip and lower lumbar spine are imaged and then you receive a 'score' that would put you in normal, osteopenia, or osteoporosis categories.
I also take phenobarbital and have for 40 years. I also take a small dose of prednisone for RA. So, I have a double risk for osteoporosis. My scores remain in the middle with women my age, although one of the hip measurements has put me in the osteopenia category with a risk of 25% for a hip fracture in the next 10 years. I take 2000 mg of vitamin D a day. I have several microfractures in my spine, which like you said are not unusual considering our age...I am 64. A fracture from full blown osteoporosis is best described as a fall caused because the hip fractured first then you fall, Ask your doctor to order a full DEXA scan. Best to you.
 

JJR1956

New
Messages
154
Reaction score
0
Points
0
Did you have a full DEXA scan
Yes I did. My Nero Doc said it's all due to the Phenobarbital. The thing is, I haven't had any seizure activity since I've been taking this drug, (10 years). So I'm in a position where do I want to treat low bone density, or my seizures? I'll treat the seizures and take the Caltrate and hope it works. So far so good!
 

Sabbo

Veteran
Messages
1,017
Reaction score
61
Points
198
My neurologist took me off of Dilantin after 20+ years due to the bone loss issues, and replaced it with Vimpat.
 

RanMan

Too Much Experience with Epilepsy
Messages
408
Reaction score
0
Points
91
As a result of long term use of Dilantin (37 yrs) I have been taking Calcium/Magnesium supplements to overcome the bone density issue b/c Dilantin is known to "such the Calcium out of your bones" and have yearly bone scans and the problem has gone away.

I ALSO Take Phenobarbital but that has not been an issue for me.

I'm also 60 yrs old.

Randy
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
I started calcium and magnesium.Not on it long enough to know yet.my bone scans come back normal as from few years ago apart from every joint abnormal I suppose arthritis which seems be rolling very quickly.
 

alivenwell

Veteran
Messages
1,604
Reaction score
0
Points
156
I have been taking chewable Viactiv calcium, Vitamin D and Vitamin K for over 10 years also due to osteopenia from barbituates. This might not be an option for somebody taking blood thinners since vitamin K does not mix well with them.
 

seagull

Veteran
Messages
2,301
Reaction score
2
Points
158
I just got some patches for vitamin B12 it also contain D3 time will tell but so far it not said anything
 
Top